MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC ORBIT GALAXY DETACHABLE COIL SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC ORBIT GALAXY DETACHABLE COIL SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CF0615
Medical Device Problem Codes Positioning Failure (1158); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of one initial/final mdr report being submitted for this complaint with associated mfr# 3008264254-2016-00076.Additional procode krd.Concomitant product(s): guidewire(chikai, asahi intecc); guiding catheter (7fenvoy mpd); micro catheter (headway, terumo); dcs syringe ii.A non-sterile og tdl cmplx fill coil 6x15 was received coiled inside of a plastic bag.The hub, the hypo tube and introducer and were inspected and no damages were noted on them.The support coil, gripper and embolic coil were found outside of the introducer.The gripper and embolic coil were inspected under microscope; no damages were noted on the gripper while the embolic coil was found stretched in knot condition.Using a lab sample syringe, the orbit galaxy was purged on the blue zone; after that the pressure gauge was increased to the green zone and the embolic coil was detached without any difficulty.A review of the manufacturing documentation associated with this lot 17397564 presented no issues during the manufacturing process that can be related to the reported complaint.The reported failure of resistance experienced could not be evaluated as the embolic coil was found stretched in knotted condition outside of the introducer.The failure reported by the customer as ¿coil - failure to detach¿ was not confirmed during the functional test.The cause of the stretched condition found on the embolic coil was apparently caused by excessive force being applied on the device but it could not be conclusively determined.However this defect could not be related to the manufacturing process; procedural factors appear to have contributed to this damage.Neither the analysis nor the dhr suggest that the failure reported could be related to the manufacturing process.Therefore, no corrective action will be taken at this time.
 
Event or Problem Description
As reported by a health care professional, during coil embolization of an aneurysm at the right internal carotid artery an orbit galaxy complex fill coil (640cf0615/17397564) failed to detach.It was reported that resistance was felt when the complaint coil was inserted into the lesion; the physician tried to detach the coil but the coil failed to detach.The coil and the microcatheter (competitor's device) were removed as a unit and the coil was replaced with another coil of same size (lot unknown).The dcs syringe ii (lot unknown) was used to successfully deploy any coils prior to or after the complaint coil.The procedure was completed without further issues or delay.There were no patient injuries or complications reported.Patient (b)(6) was a (b)(6) -year-old female whose vessels were mildly torturous and mildly calcified.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and a constant flush was maintained at all times.No visible defect or damage was noted on the products prior to and after the event.No unintended detachment was observed in the vessel or in the microcatheter.The product will be returned for investigation.No further information is available.

Brand Name
ORBIT GALAXY DETACHABLE COIL SYSTEM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA
MDR Report Key6077157
Report Number3008264254-2016-00076
Device Sequence Number959182
Product Code HCG
UDI-Device Identifier10886704030331
UDI-Public(01)10886704030331(17)171231(10)17397564
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 10/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2017
Device Catalogue Number640CF0615
Device Lot Number17397564
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2016
Initial Report FDA Received Date11/03/2016
Patient Sequence Number1
Patient Age55 YR